Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Depression/Anxiety

Hi all,

My 10 year old ADHD daughter has recently developed what seems to be depression/anxiety.  We recently changed her meds in June and went from 15 mg Focalin and 2 mg Intuniv to just 2 mg of intuniv. At first I saw a huge difference in her personality.  She was no longer a zombie from the Focalin and seemed to be adjusting well to the change.  However, in the beginning of July sent her to a sleep-away camp for a week.  Ever since she got back she has been clingy and depressed and hasn’t slept well at night.  The first few days back were terrible.  She had horrible separation anxiety and wouldn’t even go to her normal day camp.  Also, I’m a single mom working full time, so it’s really not an option to stay at home with her.  Anyway, has anyone had something similar happen?  Any helpful suggestions welcomed!

Tammy

Replies

I’m wondering if something happened while she was away at sleep-away camp. Just a thought. Is this the first time she was away at a camp like this?  From my experience with Intuniv, I don’t think it would be from the meds.

Posted by Jocelyn16 on Jul 22, 2014 at 1:07pm

Hi Tammy,

Discuss this with her prescribing doctor. It’s possible it’s a side effect of the medication.

Penny
ADDconnect Moderator, Author & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Jul 22, 2014 at 1:35pm

Yes, I called them and since she’s been on the Intuniv for over a year (same dose), they don’t think it’s the meds.  I may try taking her off all meds for a week or so and seeing what happens, though.

Thanks,

Posted by Tamiller30022 on Jul 22, 2014 at 1:52pm

So I’m wondering why the decision to take away the stimulant, Focalin altogether and whether that can have some influence. The stimulants address the major symptoms of ADHD so without it she may be struggling with attention, the ability to prioritize, decision making, accomplishing her goals. These things all come into play in all walks of life, not just school. There could have been an affect on her ability to socialize at camp maybe. Without the ability to prioritize it is difficult to share, particularly in conversation.

Maybe if the side effects were untenable you need to get more options from her psychiatrist. If you have been having her regular pediatrician prescribe meds then please, please see a psychiatrist for advice, a pediatric psychiatrist best. Regular doctors do not have the expertise to deal with the minutea of the many ADHD drugs effects and side effects. You want a specialist. Not a generalist.

Posted by YellaRyan on Jul 22, 2014 at 4:48pm

The doctor that prescribed her meds was a pediatric psychiatrist and a pediatric neurologist.  He took her off the Focalin because based on her Quotient test results, she scored remarkably well on the Attentive piece, with no meds. However, according to him, the Intuniv stays in your system longer, so even though she had taken no meds that day, the Intuniv was still in her system.  Based on that he suggested that the Intuniv was working well enough on the attention and recommended dropping the Focalin.  I have a call into the psychiatrist, but I’m thinking that maybe she needs to go back on the Focalin, but just a smaller dose…...the old dose was way too high and was causing tick and hyperfocus issues.  Thanks so much, keep the advice coming!!

Posted by Tamiller30022 on Jul 22, 2014 at 5:26pm

So frustrated!  I can’t get past the Dr.‘s nurse and she is adamant that the anxiety/depression is NOT related to coming off the Focalin.  I did give my DD a small dose of the Focalin yesterday and realized that the Focalin was most likely causing some of her ODD that she had.  I’ve had a nice ODD free kid since going off the Focalin and yesterday she was a monster.  So regardless if the anxiety is from going off the Focalin, I’m not going back to that drug.  The worst part is that her psychologist is out of town for the whole month of July, so she can’t see her until August.  This is so hard!!!

Posted by Tamiller30022 on Jul 23, 2014 at 5:42pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.